Tennessee, 2009

Hail and Damaging Winds in Tennessee, May 16, 2009

May 16, 2009 · NWS OHX · 4 events in 4 counties and zones

A line of severe thunderstorms moved through Middle Tennessee in association with a strong cold frontal passage during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$95,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of severe thunderstorms moved through Middle Tennessee in association with a strong cold frontal passage during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 16, 10:13 AM CST, 2 hours 47 minutes earlier.

Area forecast discussion, May 16, 10:13 AM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1113 AM CDT SAT MAY 16 2009

.MESO UPDATE...
BROKEN LINE OF STORMS FORMING ALONG COLD FRONT IN NW CORNER OF
MIDSTATE. HEATING ACR SOUTH/EAST MID TN IS EXPECTED TO GENERATE
1500-2500 J/KG B/L CAPES AHEAD OF FRONT. LOW SHEAR EVENT.

INSTAB AND LIFT ENOUGH FOR SOME HAIL. BUT LARGER CONCERN IS FOR
HEAVY RAINFALL IN SOUTH/EAST MID TN. WL POST A FLASH FLOOD WATCH
THIS AFTERNOON AND TONIGHT FOR THESE AREA...AND INCLUDE METRO
NASHVILLE. 1-3 INCHES OF RAINFALL POSSIBLE.

&&

.PREV DISCUSSION... /ISSUED 455 AM CDT SAT MAY 16 2009/

MESOSCALE UPDATE 02...
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS WESTERN
MIDDLE TN FROM THE TENNESSEE RIVER TO ABOUT 50 MILES EAST OF THE
TENNESSEE RIVER. THIS REMAINS AN AREA OF RATHER STEEP MID-LEVEL
LAPSE RATES ON THE ORDER OF 7 DEGS CELSIUS PER KM. ALSO...VWP OFF
OHX DOPPLER SHOWS 40 KT LOW LEVEL JET WHICH HAS STRENGTHENED OVER
THE LAST HOUR WORKING ACROSS THIS AREA. ALSO OF CONCERN AT THIS TIME
IS OUTFLOW BOUNDARY DROPPING SOUTHEAST OUT OF WESTERN KY AND INTO
NORTHWEST MIDDLE TN DURING THE NEXT HOUR. THIS BOUNDARY MOST
LIKELY WILL ACT TO INCREASE COVERAGE ALONG WITH TSTM INTENSITIES
THAT MAY LEAD TO LOCALLY HEAVY RAINFALL. 1 TO 2 INCH RAINFALL
AMOUNTS COULD OCCUR WITHIN AN HR WHICH WOULD LEAD TO SWOLLEN
CREEKS AND STREAMS.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR TNZ011-027-028-
030>034-058>066-075-077>080-093>095.

&&

04
Hazardous weather outlook, May 16, 4:17 AM CST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
517 AM CDT SAT MAY 16 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-171030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
517 AM CDT SAT MAY 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

STRONG TO LOCALLY SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND THIS
EVENING. GUSTY WIND AND PEA TO MARBLE SIZED HAIL WILL BE THE MAIN
THREAT. LOCALLY HEAVY RAIN MAY ALSO OCCUR...WHICH MAY LEAD TO STANDING
WATER ON ROADWAYS AND MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

In the hours before

Local storm report, May 16, 8:55 AM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
955 AM CDT SAT MAY 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     HAIL             8 S JAMESTOWN           36.32N 84.94W
05/15/2009  M1.00 INCH       FENTRESS           TN   LAW ENFORCEMENT

            ONE INCH HAIL WAS REPORTED.

0200 PM     TSTM WND DMG     BYRDSTOWN               36.57N 85.13W
05/15/2009                   PICKETT            TN   LAW ENFORCEMENT

            PENNY SIZE HAIL AND TREES DOWN

0217 PM     HAIL             2 S MURFREESBORO        35.82N 86.39W
05/15/2009  E0.88 INCH       RUTHERFORD         TN   TRAINED SPOTTER

            NICKEL SIZE HAIL ALONG HWY 231 SOUTH

0217 PM     HAIL             5 S LAWRENCEBURG        35.17N 87.34W
05/15/2009  E0.50 INCH       LAWRENCE           TN   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED BY SPOTTER NEAR LEOME

0225 PM     TSTM WND DMG     3 SW SMITHVILLE         35.93N 85.86W
05/15/2009                   DEKALB             TN   LAW ENFORCEMENT

            SEVERAL TREES BLOWN DOWN

0227 PM     HAIL             MURFREESBORO            35.85N 86.39W
05/15/2009  E1.00 INCH       RUTHERFORD         TN   TRAINED SPOTTER

            NEAR I-24 AND CHURCH STREET

0231 PM     HAIL             SPENCER                 35.74N 85.46W
05/15/2009  E0.75 INCH       VAN BUREN          TN   LAW ENFORCEMENT

            PENNY HAIL IN SPENCER

0240 PM     HAIL             SPARTA                  35.93N 85.47W
05/15/2009  E1.00 INCH       WHITE              TN   EMERGENCY MNGR

            IN SPARTA

0505 PM     HAIL             NASHVILLE               36.17N 86.78W
05/15/2009  E1.00 INCH       DAVIDSON           TN   TRAINED SPOTTER

            MURFREESBORO PIKE AREA NICKEL TO QUARTER SIZE

0510 PM     HAIL             NASHVILLE               36.17N 86.78W
05/15/2009  E0.88 INCH       DAVIDSON           TN   TRAINED SPOTTER

            I-24 AT BRILEY PKWY

0514 PM     HAIL             2 SE NASHVILLE          36.15N 86.76W
05/15/2009  E0.50 INCH       DAVIDSON           TN   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED AT MURFREESBORO ROAD AND KERMIT
            DRIVE.

0553 PM     HAIL             1 N NASHVILLE           36.19N 86.78W
05/15/2009  E0.75 INCH       DAVIDSON           TN   PUBLIC

            PENNY SIZE HAIL REPORTED BY THE PUBLIC ON BRICK CHURCH
            LANE NEAR INTERSECTION WITH KNIGHT ROAD.

&&

JBW
Special weather statement, May 16, 11:36 AM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1236 PM CDT SAT MAY 16 2009

TNZ007>009-025>030-056>063-075-077-093>095-161900-
BEDFORD-CANNON-CHEATHAM-COFFEE-DAVIDSON-DICKSON-GILES-HICKMAN-
LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-PERRY-ROBERTSON-RUTHERFORD-SMITH-
SUMNER-TROUSDALE-WAYNE-WILLIAMSON-WILSON-
1236 PM CDT SAT MAY 16 2009

...FLASH FLOOD WATCH IN EFFECT FOR SOUTH AND EAST MIDDLE TENNESSEE THROUGH
MIDNIGHT...

...A LINE OF SHOWERS AND STRONG THUNDERSTORMS HAS OR WILL BE SHORTLY
AFFECTING THE FOLLOWING COUNTIES...BEDFORD...CANNON...CHEATHAM...
COFFEE...DAVIDSON...DICKSON...GILES...HICKMAN...LAWRENCE...LEWIS...
MACON...MARSHALL...MAURY...PERRY...ROBERTSON...RUTHERFORD...SMITH...
SUMNER...TROUSDALE...WAYNE...WILLIAMSON...AND WILSON COUNTIES...

AT 1236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS MOVING EAST AT 15 MPH ALONG THE LEADING EDGE OF
A LINE FROM AROUND WESTMORELAND...TO ASHLAND CITY...TO LOBELVILLE...TO
CLIFTON.

HOURLY RAINFALL RATES WITH SHOWERS WILL RANGE FROM AROUND ONE TENTH TO
AROUND ONE HALF OF AN INCH. HOURLY RAINFALL RATES WITH THUNDERSTORMS WILL
RANGE FROM AROUND ONE HALF OF AN INCH OT AROUND ONE INCH.

PEOPLE IN BEDFORD...CANNON...COFFEE...DAVIDSON...EASTERN PERRY...
GILES...HICKMAN...LAWRENCE...LEWIS...MARSHALL...MAURY...RUTHERFORD...
SOUTHEASTERN DICKSON...SOUTHERN CHEATHAM...SOUTHERN ROBERTSON...
SUMNER...TROUSDALE...WAYNE...WESTERN MACON...WESTERN SMITH...
WILLIAMSON AND WILSON COUNTIES...INCLUDING THE CITY OF
WESTMORELAND...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE ALSO EXPECTED WITH THIS STORM.

31/JBW
Local storm report, May 16, 12:44 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
144 PM CDT SAT MAY 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND GST     12 NW LEBANON           36.33N 86.47W
05/16/2009  M40 MPH          SUMNER             TN   NWS EMPLOYEE

            WIND GUST MEASURED AT NATIONAL WEATHER SERVICE OFFICE IN
            OLD HICKORY.

&&

JBW
Local storm report, May 16, 12:49 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
149 PM CDT SAT MAY 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             1 S BRENTWOOD           35.98N 86.79W
05/16/2009  E0.75 INCH       WILLIAMSON         TN   TRAINED SPOTTER

            AT TEMPLE HILL GOLF COURSE

&&

TROUTMAN
Local storm report, May 16, 12:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
155 PM CDT SAT MAY 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND GST     12 NW LEBANON           36.33N 86.47W
05/16/2009  M40.00 MPH       SUMNER             TN   NWS EMPLOYEE

            WIND GUST MEASURED AT NATIONAL WEATHER SERVICE OFFICE IN
            OLD HICKORY.

0145 PM     HAIL             1 S BRENTWOOD           35.98N 86.79W
05/16/2009  E0.75 INCH       WILLIAMSON         TN   TRAINED SPOTTER

            AT TEMPLE HILL GOLF COURSE

&&

JBW

The radar

The Nashville radar (KOHX), 43 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Williamson

When
May 16, 1:00 PM CST
Where
Williamson County, 2.98 mi NNW of Forest Home
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.019, -86.954

Penny size hail occurred at Temple Hill Golf Course.

Lightning, Wilson

When
May 16, 1:00 PM CST
Where
Wilson County, Lebanon
Property damage
$75,000
Reported by
Newspaper
Coordinates
36.220, -86.300

About 6,000 customers were without power when a lightning strike struck equipment at a power station in Lebannon.

Thunderstorm Wind, Rutherford

When
May 16, 1:42 PM CST
Where
Rutherford County, 1.68 mi E of Murfreesboro
Measured
45 kt (52 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.850, -86.390

The pavilion at the New Vision Baptist Church was blown down resulting in one minor injury. Newspaper also reported that about 50 Middle Tennessee Electric Membership Corporation customers lose power temporarily.

Thunderstorm Wind, Clay

When
May 16, 2:05 PM CST
Where
Clay County, Celina
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.550, -85.500

Trees were blown down blocking roads in downtown Celina.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172892, 174706, 172872, 172882.